Kansas, 2022

Tornadoes and Hail in Kansas, May 17, 2022

May 17, 2022 · NWS GLD · 8 events in 6 counties and zones

A weak cold front moved south across extreme Southwest Nebraska and Northwest Kansas during the afternoon hours on the 17th. As storms developed along the front, brief landspout tornadoes were reported in northern Decatur and Gove counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A weak cold front moved south across extreme Southwest Nebraska and Northwest Kansas during the afternoon hours on the 17th. As storms developed along the front, brief landspout tornadoes were reported in northern Decatur and Gove counties. These stayed mainly over fields, producing no damage. There were also reports of pea to quarter sized hail with the line of storms. The largest hail report was also located in Decatur County in the town of Jennings. During the evening, a line of storms moved east across the Colorado border eventually connecting with the earlier line of storms impacting areas along I-70 as far east as Beloit, Kansas. When the storms moved over Sherman County it produced up to 58 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 17, 2:43 PM CST, 1 hour earlier.

Area forecast discussion, May 17, 2:43 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
243 PM MDT Tue May 17 2022

.SHORT TERM...(This evening through Friday Morning)
Issued at 234 PM MDT Tue May 17 2022

The main concerns for the short term period are the potential for
severe weather this afternoon and tomorrow afternoon. A developing
low pressure system just off the Front Range is leading to an
increase in a CU field along with a developing storm near Ft.
Collins/Greeley area. The expectation is that this will continue to
move towards the east towards Yuma/Kit Carson county through the
afternoon with the main threat being damaging wind gusts with
inverted v soundings present along with a copious amount of DCAPE
being present. This activity should weaken as it nears or just
after it cross the Kansas state line as we lose diurnal heating.

The other area for potential severe weather appears to be along and
east of a Tribune to McCook line along a weak cold front/wind shift
boundary. A stout CAP is in place but is anticipated to break
late this afternoon as the better forcing from the Colorado low
and convective temperatures are met. A Slight risk from the SPC is
in place where large hail and damaging winds appear to the main
hazard. RAP forecast soundings near Hill City indicate MUCAPE near
2600 j/kg resulting in a high large hail and significant hail
parameter which may support isolated instances of 2+ inch hail. A
caveat to this would be weak 0-6km shear of 25-35 knots will
would support more of a multicell/cluster to develop; as a result
feel the significant hail potential will be reserved to
initiation time frame of 22-00Z unless a dominant more discrete
cell can occur. Due to the rapid upscale development expected am
anticipating more of a damaging wind threat to eventually develop
as storms move to the east out of the CWA around 05-06Z. A couple
hour landspout potential may develop over portions of Cheyenne
County (CO), Greeley and Wichita counties as the cold front/wind
shift boundary appears to be stationary and SPC Mesoanalysis
depicts and overlapping SFC Vorticity/MLCAPE area, this is
dependent on if any developing updrafts occur in this area.

Wednesday, low level moisture returns to east Colorado.
Anticipated strong diurnal heating to result in high based
updraft development along and near the Front Range. Forecast
soundings indicate the potential for 0-6 shear of 25-35 knots
which would result in a multicell convection solutions as
damaging winds would be the main threat with some potential for
large hail with the strongest storms. High temperatures are
forecast to be in the upper 70s to mid 80s across the area, winds
will however be variable around 5-15 mph across the area.
Overnight, lows will be seasonal in the 50s over the the CWA.

Thursday, high pressure develops over the High Plains with gusty
southwesterly winds advecting dry air as RH values approach the
single digits over western portions of the area. Southwesterly winds
of 15-25 mph and wind gusts up to 35 mph look likely across the
majority of the area. After collaboration with surrounding
offices have went with a Fire Weather Watch for counties along and
west of Kansas Highway 27 for Thursday afternoon. As of 5/14 Fire
Weather Fuel Status for the CWA fuels are dry across the entire
area with a few burn bans remaining in place. The potential for
rainfall due today and tomorrows convective potential does exists
which may inhibit short term fire weather concerns, opted to go
for the watch due to the very dry recent conditions and not
making any assumptions on how much rainfall each county may
receive as a widespread rain is not currently expected at this
time. Thursday evening a strong cold front is expected to move
into the area which will allow winds to shift from the SW to the
NE during the evening hours, which would pose the risk for a
rapidly changing wildfire direction if one were to be ongoing.
Cooler temperatures then move into the area behind the front into
Friday morning with overnight lows in the upper 30s across east
Colorado to the low 50s over eastern portions of the area.

.LONG TERM...(Friday through Tuesday)
Issued at 1245 PM MDT Tue May 17 2022

Friday will be breezy and much cooler with high temperatures
ranging from the lower 50s in northeast Colorado to the lower 70s
in Hill City. Upper trough approaching the Rockies will cause
increasing clouds through the day. Precipitation chances start in
northeast Colorado Friday afternoon and spread across the
remainder of the area Friday night, ending Saturday morning. As
temperatures drop into the lower 30s, rain will mix with or change
to snow, mainly in northeast Colorado, but possibly into northwest
Kansas and southwest Nebraska as far east as Highway 25. Models
still aggressively accumulating snow, but with warm ground
temperatures expecting quite a bit of melting. Nonetheless, an
inch or so of slushy accumulation possible during this time. Frost
and freeze highlights will probably be necessary as the growing
season is well under way. Might see some sun Saturday afternoon
and optimistically have highs in the 50s and 60s. Another late
season frost or freeze possible Saturday night as well, mainly
along and west of Highway 25 and into northeast Colorado, as
temperatures drop into the 30s once again.

For Sunday and Monday, another shortwave trough will be moving out
of the northern Rockies and across the central High Plains.
Temperatures will warm into the upper 60s to lower 70s Sunday
afternoon before scattered showers develop Sunday night with the
upper system. Temperatures will be warm enough for all rain this
time around, with lows Sunday night in the 40s. Showers will
continue into Monday morning before ending Monday afternoon. High
temperatures on Monday will be in the upper 60s to lower 70s with
lows Monday night in the 40s. Tuesday currently looks dry as upper
flow turns southwest ahead of the next system digging into the
central Rockies Tuesday night. Downsloping wind component will
allow temperatures on Tuesday to warm to around 80.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1056 AM MDT Tue May 17 2022

An advancing cold front will be the main focus for the 18Z TAF
period. Currently the cold front is draped across the Nebraska
Panhandle and into Yuma County Colorado. Behind the front winds
will be from the NW and ahead winds will be from the SSW. The
front will also be key to any thunderstorm initation this
afternoon. Currently anticipating the front through KGLD around
20Z with the best chance for storms east of the terminal. Included
VCTS in for KMCK from 00Z through 05Z as the potential for a few
rounds of storms (perhaps severe) exists. A developing low across
Colorado will lead to some convection off of the Front Range which
may impact KGLD around 00Z, however due to less instabilty think
that any TS potential will wane around sunset, so mention of TS
will be left out for now.

&&

.FIRE WEATHER...
Issued at 234 PM MDT Tue May 17 2022

Fire weather concerns again return to the area Thursday as
southwesterly flow advects dry and warm conditions back into the
area. High temperatures in the 90s will aid in RH values dropping
to near the single digits across western portions of the area.
Southwesterly winds will gust up to 35 mph as diurnal mixing
increases during the afternoon. Fuels currently remain receptive
for wildfire development, as result a Fire Weather Watch was
issued for counties along and west of Kansas Highway 27 on
Thursday. An advancing cold front during the evening hours will
cause winds to turn the northeast resulting in unpredictable
changing of wildfires if one were to be occurring.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Thursday morning through Thursday
     evening for KSZ001-013-027-041.

CO...Fire Weather Watch from Thursday morning through Thursday
     evening for COZ252>254.

NE...NONE.
&&

SHORT TERM...TT
LONG TERM...024
AVIATION...TT
FIRE WEATHER...TT
Hazardous weather outlook, May 17, 11:06 AM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1106 AM MDT Tue May 17 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1106 AM MDT Tue May 17 2022 /1206 PM CDT Tue May 17 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated severe storm is possible this afternoon mainly in Yuma
county, Colorado and adjacent Kansas and Nebraska border counties
between 3 PM and 7 PM MDT. Damaging winds are the primary hazard.

A separate batch of thunderstorms, some severe, are expected along
and east of a Tribune, Kansas to McCook, Nebraska line between 3 PM
and 10 PM MDT. Damaging winds appear to be the primary hazard.
Isolated instances of large hail up to golf ball size are possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Scattered thunderstorms will develop along southern portions of the
Colorado Front Range early Wednesday afternoon, tracking east toward
the Kansas border during the late afternoon and early evening.
A few severe storms are possible, mainly south of Interstate 70 and
west of Highway 83 between 3 PM and 9 PM MDT.

Near critical to critical fire weather conditions are anticipated
across the entire Tri-State area on Thursday. An abrupt northerly
wind shift during the late afternoon and early evening is the
primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated this afternoon and evening. Please
report any significant or severe weather to NWS Goodland via social
media or telephone.

In the hours before

Special weather statement, May 17, 3:43 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM CDT Tue May 17 2022

KSZ003-004-NEZ081-172215-
Norton KS-Decatur KS-Red Willow NE-
443 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of northwestern Norton,
northeastern Decatur and southeastern Red Willow Counties through 515
PM CDT...

At 442 PM CDT, local law enforcement reported a strong thunderstorm
producing a landspout 5 miles southeast of Lebanon, or 19 miles
northwest of Norton, moving east at 20 mph.

HAZARD...Landspouts and wind gusts up to 50 mph.

SOURCE...Law enforcement.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of northwestern
Norton, northeastern Decatur and southeastern Red Willow Counties,
including the following locations... Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3976 9994 3981 10036 3994 10043 4016 10021
      4015 10019 4000 10019 4000 9985
TIME...MOT...LOC 2142Z 289DEG 18KT 4000 10019

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Trigg

The radar

The Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Decatur

When
May 17, 3:43 PM CST to 3:52 PM CST
Where
Decatur County, 3.35 mi W of Lyle to 1.6 mi WNW of Lyle
Rating
EFU
Path length
1.84 mi
Path width
100 yd
Reported by
Public
Coordinates
39.955, -100.283

Several reports of landspout tornadoes along the Kansas and Nebraska border. Based on the reports received, estimated locations of the reports, and an interpretation of WSR-88D radar imagery, it was determined that the reports were the result of one single landspout tornado in northeastern Decatur County. The tornado remained over open fields and no damage was report.

Hail, Decatur

When
May 17, 5:06 PM CST
Where
Decatur County, 1.37 mi NNW of Jennings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.698, -100.291

Pea to quarter sized hail observed.

Hail, Norton

When
May 17, 5:15 PM CST
Where
Norton County, 0.84 mi SE of Norton Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -99.891

Hail, Thomas

When
May 17, 5:42 PM CST
Where
Thomas County, 0.49 mi N of Menlo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.357, -100.721

Hail, Logan

When
May 17, 6:30 PM CST
Where
Logan County, 0.65 mi W of Oakley Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -100.832

Pea to penny sized hail reported.

Hail, Gove

When
May 17, 6:41 PM CST
Where
Gove County, 0.68 mi S of Grinnell
Measured
0.75 in hail
Reported by
Public
Coordinates
39.120, -100.630

Pea to penny sized hail reported.

Tornado, Gove

When
May 17, 6:46 PM CST to 6:51 PM CST
Where
Gove County, 0.7 mi NNE of Buffalo Park to 0.89 mi NE of Buffalo Park
Rating
EFU
Path length
0.56 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
39.130, -100.366

Firefighter reported landspout tornado just north of the town of Park. Time and exact locations estimated from radar, putting in extreme northern Gove County.

Thunderstorm Wind, Sherman

When
May 17, 7:31 PM MST
Where
Sherman County, Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -101.700

The Goodland Airport ASOS KGLD recorded a 58 mph wind gust as a thunderstorm moved over the area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030556, 1031687, 1031691, 1031692, 1031693, 1031695, 1030558, 1031708.